Aspirin Has a Protective Effect Against Adverse Outcomes in Patients with Nonvariceal Upper Gastrointestinal Bleeding
- 333 Downloads
To determine the effect of aspirin and anticoagulants on clinical outcomes and cause of in-hospital death in patients with nonvariceal upper gastrointestinal bleeding (NVUGIB).
Patients were identified from a tertiary center database that included all patients with UGIB. Clinical outcomes including (1) in-hospital mortality, (2) severe bleeding, (3) rebleeding, (4) in-hospital complications, and (5) length of hospital stay were examined in patients taking (a) aspirin only, (b) anticoagulants only, and (c) no antithrombotics.
Of 717 patients with NVUGIB, 56 % (402) were taking at least one antithrombotic agent. Seventy-eight (11 %) patients died in hospital, and 310 (43 %) had severe bleeding (BP < 90 mmHg, HR > 120 b/min, Hb < 7 g/dL on presentation, or transfusion of >3 units). On multivariate analysis, being on aspirin was protective against in-hospital mortality [OR 0.26 (0.13–0.53)], rebleeding [OR 0.31 (0.17–0.59)], and predictive of a shorter hospital stay (coefficient = −4.2 days; 95 % CI −8.7, 0.3). Similarly, being on nonaspirin antiplatelets was protective against in-hospital mortality (P = 0.03). However, being on anticoagulants was predictive of in-hospital complications [OR 2.0 (1.20–3.35)] and severe bleeding [OR 1.69 (1.02–2.82)]. Compared to those not taking any antithrombotics, patients who bled on aspirin were less likely to die in hospital of uncontrolled gastrointestinal bleeding (3.6 vs 0 %, P ≤ 0.01) and systemic cancer (4.9 vs 0 %, P ≤ 0.002), but equally likely to die of cardiovascular/thromboembolic disease, sepsis, and multiorgan failure.
Patients who present with NVUGIB on aspirin had reduced in-hospital mortality and fewer adverse outcomes, while those on anticoagulants had increased in-hospital complications.
KeywordsHemorrhage Aspirin Anticoagulant Outcome Morbidity Mortality
Upper gastrointestinal bleeding
Nonvariceal upper gastrointestinal bleeding
Conflict of interest
- 1.British Society of Gastroenterology Endoscopy Committee. Non-variceal upper gastrointestinal haemorrhage: guidelines. Gut. 2002;51:iv1–iv6.Google Scholar
- 27.Crooks CJ, West J, Card TR. Comorbidities affect risk of nonvariceal upper gastrointestinal bleeding. Gastroenterology. 2013;144:1384–1393, 1393 e1381–1382; quiz e1318–1389.Google Scholar
- 33.Thomopoulos KC, Mimidis KP, Theocharis GJ, Gatopoulou AG, Kartalis GN, Nikolopoulou VN. Acute upper gastrointestinal bleeding in patients on long-term oral anticoagulation therapy: endoscopic findings, clinical management and outcome. World J Gastroenterol. 2005;11:1365–1368.PubMedCentralPubMedCrossRefGoogle Scholar
- 36.Elmunzer BJ, Young SD, Inadomi JM, Schoenfeld P, Laine L. Systematic review of the predictors of recurrent hemorrhage after endoscopic hemostatic therapy for bleeding peptic ulcers. Am J Gastroenterol. 2008;103:2625–2632; quiz 2633.Google Scholar